One Cocktail Too Many

One Cocktail Too Many
This post was originally published on this site

antidepressants

A Lump in the Road column
The good news is that I feel like I just had a cocktail. The bad news is that I always feel like I just had a cocktail. My head spins, my balance is off, and I’m light-headed.

For the second time, I’m weaning myself off a medication my oncologist prescribed after I finished chemo. It’s an antidepressant, but it also promises to help with the side effects from my chemo-induced menopause.

Weak from nearly a year of treatment, my body was exhausted when I met with my oncologist six months after my lumpectomy. Chemo, radiation, and surgery were all in the past, but intense heat consumed my body at the weirdest moments, waking me up sometimes in the middle of the night. “You’re covered in sweat,” my husband would mumble. Both of us found this phenomenon equal parts repugnant and fascinating. It was like I was watching a documentary about someone else’s odd life, except that I wasn’t. The stubble-headed, bloated, sweaty mess of a life was mine.

Brain fog, presumably from the chemo but maybe from the menopause, also made it hard for me to find words I used to have at my command. I like words, and I missed them.

At my check up, my husband insisted I describe these symptoms to my doctor. “It’s just menopause,” I said in the car as we made our way to UCSF’s Breast Care Center. “Eventually, every woman goes through it.” I assumed my discomfort would pass, that my inconveniences weren’t important enough to mention. After all, I never heard my mom talk about these issues, much less complain about them.

At the appointment, somewhat timidly, I explained what was going on to my esteemed physician. I felt foolish wasting her time with such trivia; after all, Hope Rugo, MD, is a renown specialist in Triple Negative Breast Cancer, not a bartender.

To my surprise, she listened intently. She asked probing questions, which I answered with the stoicism of a midwesterner. Although I’ve lived in California for decades, at heart I’m all Missouri.

“Actually, I think she’s depressed,” my husband said. He never misses an appointment and he never shies from expressing an opinion.

“It happens sometimes after treatment,” Dr. Rugo said, concern in her voice. She suggested the antidepressant, just a low dose. “It will help you sleep,” she said. “And sleep will help you heal.”

I want to be healed. But the idea of taking an antidepressant chafes at my psyche the way ill-fitting pants chafe my thighs. Having battled depression most of my life without meds, I felt a sense of defeat.

Two weeks after I started taking the prescription, I heard myself laugh. Sun streamed through kitchen windows that needed wiping, NPR streamed though my countertop speakers, and it occurred to me that I wasn’t just enduring my morning. I was enjoying it.

It’s the meds, I thought. Who knew? They were life-changing. I felt happy, a sensation so remote it seemed almost foreign.

For a year, I took the meds as directed, one little pill every single day. And I felt better — except for the nagging voice in the back of my head that taunted me for my dependency.

Lots of studies show that exercise is just as effective as medication for treatment of depression. Diet has a huge impact too, and I’ve found other outlets to be healing as well. Art, writing, spirituality, therapy and supportive friends have helped me tremendously. What I needed, I thought, was to exercise my God-given discipline now that I had a leg up from the meds.

And, like all medicine, antidepressants come with side effects. So, while I was traveling and discovered that I was out of pills, I decided to stop taking them. That abrupt withdrawal made me very, very ill. It was a rookie mistake to stop cold turkey.

This time I’m weaning myself off slowly. I tapered off from a pill a day to a pill every 36 hours. Then every 48 hours. And now, I hope, never again.

So, I’m enduring an “I-just-had-a-cocktail sensation,” from the minute I wake up, ’til I lay my spinning head on the pillow at night.

If I ultimately discover that stopping this medication was a mistake, I’ll come clean with my doctors, and we’ll decide together if I should take them again.

But until then, I know I can endure this nutty, spinning sensation until it goes away. Like all us cancer fighters, I understand this journey isn’t a sprint, it’s a marathon. A whole colorful marathon of endurance, insights, and odd body sensations. Kind of like a cocktail party, a really long one that I’m required to attend.

Cheers.

***

Note: Breast Cancer News is strictly a news and information website about the disease. It does not provide medical advice, diagnosis, or treatment. This content is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Never disregard professional medical advice or delay in seeking it because of something you have read on this website. The opinions expressed in this column are not those of Breast Cancer News, or its parent company, BioNews Services, and are intended to spark discussion about issues pertaining to breast cancer.

The post One Cocktail Too Many appeared first on Breast Cancer News.

Chris Comish serves as the Publisher of the website, and is responsible for directing the editorial focus as well as putting the finishing touches on many featured articles.